Alert archive / Hawaii / High Wind Watches in 2017
High Wind Watch 4, NWS Honolulu, HI
NWS Honolulu, HI issued this high wind watch at Dec 13, 2017, 3:38 AM HST for Hawaii County, Hawaii. It took effect at Dec 13, 2017, 6:00 PM HST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 13, 2017, 3:38 AM HST (13:38 UTC)
- In effect from
- Dec 13, 2017, 6:00 PM HST
- Expired
- Dec 13, 2017, 3:32 PM HST
- In force
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
753 WWHW70 PHFO 131338 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 338 AM HST Wed Dec 13 2017 HIZ028-140245- /O.NEW.PHFO.HW.A.0004.171214T0400Z-171215T0400Z/ Big Island Summits- 338 AM HST Wed Dec 13 2017 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY AFTERNOON... The National Weather Service in Honolulu has issued a High Wind Watch, which is in effect from this evening through Thursday afternoon. * WINDS...North 35 to 45 mph with localized gusts to 70 mph. * TIMING...tonight through Thursday. * IMPACTS...Driving and hiking at the summits may be dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch for the summits means that sustained winds of at least 56 mph, or gusts of at least 66 mph, are expected. Motorists should use extra caution. && $$ Gibbs
1 follow-up statement
972 WWHW70 PHFO 140132 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 332 PM HST Wed Dec 13 2017 ...HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS... .A trough aloft will move toward the Big Island from the northeast increasing winds overnight, and reaching warning levels Thursday. HIZ028-141445- /O.UPG.PHFO.HW.A.0004.171214T0400Z-171215T0400Z/ /O.NEW.PHFO.HW.W.0013.171214T0400Z-171215T0400Z/ Big Island Summits- 332 PM HST Wed Dec 13 2017 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST THURSDAY... The National Weather Service in Honolulu has issued a High Wind Warning, which is in effect from 6 PM this evening to 6 PM HST Thursday. The High Wind Watch is no longer in effect. * WINDS...North 30 to 50 mph tonight, increasing to 40 to 60 mph Thursday. * TIMING...tonight through Thursday. * IMPACTS...Driving and hiking at the summits may be dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning for the summits means that sustained winds of at least 56 mph, or gusts of at least 66 mph, are expected. Motorists should use extra caution. && $$ Morrison
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high wind watch went out at Dec 13, 3:37 AM HST, 1 minute earlier.
Area forecast discussion, Dec 13, 3:37 AM HST, 1 minute before
Area Forecast Discussion National Weather Service Honolulu HI 337 AM HST Wed Dec 13 2017 .SYNOPSIS... A dissipating cold front located near the Big Island will shift east of the state by tonight. Gusty north-northeast winds with cool and dry conditions will continue to fill in behind the front today through Thursday, with unsettled weather possible Friday through the weekend. && .DISCUSSION... The latest hi-res model guidance remains in good agreement through Thursday and shows the frontal boundary near the Big Island shifting east of the state by tonight. Clouds and showers along and ahead of this boundary will remain in the forecast today, especially along the northern coast of the Big Island. Rainfall accumulations, however, will remain on the light side as the front continues to dissipate as it moves through. The latest rainfall summary over the past 12 hrs reflects this with peak amounts coming in less than half of an inch over Maui County as the boundary moved through overnight. Drier and cooler air will continue to fill in (PWs down toward half of an inch; dewpoints into the mid/upper 50s) behind this boundary through Thursday. North-northeast will become gusty through this time, especially tonight through Thursday (potentially reaching advisory levels for some of the typically windier lower elevation areas). For the summits on the Big Island, a high wind watch is now in effect beginning tonight and continuing through Thursday. Changes in the weather are afoot late in the week as global models are consistently depicting an upper level low dropping south as it cuts off from the jet stream to the north, reaching a position northeast of the islands Friday. The upper low will bring instability and cold temperature to the middle and upper atmosphere allowing for increasing rainfall chances, and heavier showers. Near the surface, a low is expected to form east of the state in response to the upper low. The instability aloft, low pressure near the surface, and increasing low-level moisture will lead to unsettled weather over the islands with the possibility of heavy rain and thunderstorms, and the chance of snow for the Big Island summits. However, models are still having a difficult time agreeing with the location of the upper low and the timing of how long the low stays in the island's vicinity. The current forecast has increasing showers and rainfall totals Thursday night through Saturday. Slight chance of thunderstorms remains in the forecast starting Friday over the eastern windward waters. More fine tuning will continue as the details become clearer as model solutions converge. && .AVIATION... A dissipating front near the Big Island will continue to weaken today. A loosely defined cloud band continues to bring some areas of MVFR and isolated IFR conditions. AIRMET Sierra continues for mountain obscuration over Maui County and will likely linger into the first few hours of daylight. Continuing to monitor to see if an AIRMET will be needed for the Big Island. The overnight sounding showed a strong inversion around 5500 feet at Lihue, while the Hilo sounding had a slightly weaker inversion around 6000 feet. Northerly winds pick up a bit behind this front, but at this time do not anticipate any significant low level turbulence. An upper level trough is expected to dig over the islands from the northwest later today. The models indicate the potential for significant upper level turbulence along the trough, in an area from the Hawaiian islands extending north beyond 30N. && .MARINE... A High Surf Warning is in effect for north and west facing shores of most islands with a High Surf Advisory for north facing shores of the Big Island of Hawaii. A very large north northwest swell is peaking this morning, but remain quite large on Thursday, then subside through Saturday. North winds are spreading over the Hawaiian coastal waters behind a dissipating front. For now, wind speeds are below the 25 knot Small Craft Advisory (SCA) threshold, but a SCA is in effect for most waters due to large seas associated with the north northwest swell. Winds will strengthen over the next 36 hours as high pressure builds northwest of the area and a trough forms to the east. Winds will reach SCA levels in the windier areas around the Big Island and Maui County today strengthening to near-gale force on Thursday. Winds will subside Friday into Saturday as the trough approaches from the east. The approaching trough will bring increasing moisture and instability, so thunderstorms will be possible as early as Thursday night. See the Collaborative Surf Discussion for details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning until 6 PM HST Thursday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala. High Surf Advisory until 6 PM HST Thursday for Big Island North and East. High Wind Watch from this evening through Thursday afternoon for Big Island Summits. Small Craft Advisory until 6 AM HST Friday for all Hawaiian waters- && AVIATION...M Ballard MARINE...Donaldson REST OF DISCUSSION...Gibbs/Morrison
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 13, 9:50 AM HST | Gale Warning | HFO | 41 hr |
Nearby
High Wind Watches in Hawaii, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.